Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 1, NWS North Platte, NE

February 24, 202410 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Feb 24, 2024, 1:47 AM MST for 10 counties in Nebraska. It took effect at Feb 24, 2024, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2024, 1:47 AM MST (08:47 UTC)
In effect from
Feb 24, 2024, 11:00 AM MST
Expired
Feb 24, 2024, 5:00 PM MST
In force
6 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Hayes County, NE, Holt County, NE, Lincoln County, NE, Loup County, NE, Perkins County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 82 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS83 KLBF 240847
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
247 AM CST Sat Feb 24 2024

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SATURDAY AFTERNOON
FOR SOUTHWEST THROUGH CENTRAL NEBRASKA...

NEZ209-210-219-242100-
/O.UPG.KLBF.FW.A.0001.240224T1800Z-240225T0000Z/
/O.NEW.KLBF.FW.W.0001.240224T1800Z-240225T0000Z/
Loup Rivers Basin-Frenchman Basin-Loess Plains-
247 AM CST Sat Feb 24 2024 /147 AM MST Sat Feb 24 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY
FOR PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for gusty winds and low humidity, which is in effect
from noon CST /11 AM MST/ today to 6 PM CST /5 PM MST/ this 
evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains.

* TIMING...Saturday 12 PM to 6 PM CST.

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent for Zones 210 and 219,
  primarily south of Highway 23. As low as 19 percent in Custer
  and Loup Counties.

* TEMPERATURES...Highs in the middle to upper 60s.

* LIGHTNING...Not expected.

* IMPACTS...Any fire start will be capable of spreading rapidly 
  and be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
777 
WWUS83 KLBF 242018
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
218 PM CST Sat Feb 24 2024


NEZ210-219-250430-
/O.NEW.KLBF.FW.A.0002.240225T1800Z-240226T0000Z/
/O.CON.KLBF.FW.W.0001.000000T0000Z-240225T0000Z/
Frenchman Basin-Loess Plains-
218 PM CST Sat Feb 24 2024 /118 PM MST Sat Feb 24 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING FOR PORTIONS OF SOUTHWEST NEBRASKA... 

...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR SOUTHWEST 
NEBRASKA...

The National Weather Service in North Platte has issued a Fire
Weather Watch for gusty winds and low humidity, which is in 
effect Sunday afternoon. The Red Flag Warning remains in effect
for Saturday afternoon.

* AFFECTED AREA...Fire Weather Zone 210 Frenchman Basin and Fire 
  Weather Zone 219 Loess Plains.

* TIMING...Through 6 PM CST Saturday for the Red Flag Warning.
  Sunday 12 PM to 6 PM CST for the Fire Weather Watch.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent Saturday and 12 percent
  Sunday.

* TEMPERATURES...Highs generally in the mid 60s Saturday and lower
  70s Sunday.

* LIGHTNING...Not expected.

* IMPACTS...Any fire start will be capable of spreading rapidly 
  and be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ209-250000-
/O.CON.KLBF.FW.W.0001.000000T0000Z-240225T0000Z/
Loup Rivers Basin-
218 PM CST Sat Feb 24 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF CENTRAL NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...Through 6 PM CST Saturday.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...Highs generally in the lower 60s.

* LIGHTNING...Not expected.

* IMPACTS...Any fire start will be capable of spreading rapidly 
  and be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
152 
WWUS83 KLBF 242359
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
559 PM CST Sat Feb 24 2024

NEZ210-219-250100-
/O.EXP.KLBF.FW.W.0001.000000T0000Z-240225T0000Z/
/O.CON.KLBF.FW.A.0002.240225T1800Z-240226T0000Z/
Frenchman Basin-Loess Plains-
559 PM CST Sat Feb 24 2024 /459 PM MST Sat Feb 24 2024/

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING FOR PORTIONS OF SOUTHWEST NEBRASKA...

...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON...


* AFFECTED AREA...Fire Weather Zone 210 Frenchman Basin and Fire 
  Weather Zone 219 Loess Plains.

* TIMING...Through 6 PM CST Saturday for the Red Flag Warning.
  Sunday 12 PM to 6 PM CST for the Fire Weather Watch.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent Saturday and 12 percent
  Sunday.

* TEMPERATURES...Highs generally in the mid 60s Saturday and lower
  70s Sunday.

* LIGHTNING...Not expected.

* IMPACTS...Any fire start will be capable of spreading rapidly 
  and be difficult to control.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ209-250100-
/O.EXP.KLBF.FW.W.0001.000000T0000Z-240225T0000Z/
Loup Rivers Basin-
559 PM CST Sat Feb 24 2024

...RED FLAG WARNING ACROSS PORTIONS OF THE LOUP RIVER BASIN WILL 
EXPIRE AT 6 PM CST THIS EVENING...

Winds are subsiding and Red Flag conditions are not expected
overnight. Therefore the Red Flag Warning will be allowed to
expire at 6PM CST.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Feb 23, 10:40 PM MST, 3 hours 7 minutes earlier. Its key messages:

  • Mild to seasonably warm temperatures, gusty winds, and low humidity will result in fire weather conditions through Monday.
  • Fire Weather Watch issued for portions of southwest and central Nebraska for Saturday afternoon. Trends will be monitored for Sunday and Monday.
  • Strong cold front early Tuesday will bring a quick, but brief, return to wintry conditions with periods of light snow and subfreezing temperatures.
Area forecast discussion, Feb 23, 10:40 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1140 PM CST Fri Feb 23 2024

.KEY MESSAGES...

- Mild to seasonably warm temperatures, gusty winds, and low
humidity will result in fire weather conditions through Monday.

- Fire Weather Watch issued for portions of southwest and central
Nebraska for Saturday afternoon. Trends will be monitored for Sunday
and Monday.

- Strong cold front early Tuesday will bring a quick, but brief,
return to wintry conditions with periods of light snow and
subfreezing temperatures.

&&

.SYNOPSIS...
Issued at 438 PM CST Fri Feb 23 2024

Nebraska lies between an expansive Western US upper ridge and a deep
East Coast trough, resulting in northwest flow aloft. A broad
surface high pressure controls much of the southern and central
Plains, while a relatively weak cool front is draped across the
Lower Missouri Valley. Steady surface pressure falls and stronger
mid level flow have combined for a rather windy day across the
forecast area with several gusts approaching or exceeding 40
mph.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 438 PM CST Fri Feb 23 2024

This evening and tonight... Northwest winds relax after sunset as
weakening H85 flow coincides with a decoupling boundary layer. With
this in mind, along with clear skies continuing, sided with the cool
end of guidance for min temps. Blended in some 10% and 25%ile NBM to
give forecast values in the mid 20s across the western half of the
CWA and upper 20s in the east. As for the aforementioned cool front,
guidance suggests it drops as far south/west as Ainsworth to
Burwell, stalls, and begins to work back north as a warm front. SREF
also hints at some fog in the far north central, mainly Boyd Co,
where surface flow transitions to southeasterly. Left mention of fog
out of the forecast for now given reasonably low probabilities (10-
20%) and more sustained upslope flow to the north of the Missouri R.

Tomorrow... The warm front strengthens to the east of the forecast
area, while a surface boundary lining up along the lee of the
Rockies begins approaches the panhandle. Low level flow transitions
to more westerly throughout the day, and warm air advection really
kicks up toward evening at H85. A weak mid-level shortwave traverses
the Sandhills midday, but moisture is really hard to come by. In
fact, critical RH values are likely for far southwest Neb into
Custer Co. Winds will be strongest in the panhandle, but speeds
should be just high enough in the southwest to warrant a Fire
Weather Watch. Most solutions suggest 20 to 25 kt flow at H85, and
with fairly deep mixing anticipated, those speeds should not have an
issue reaching the surface. Given the pattern that is historically
favorable for increased fire activity, including a gradually
breaking down upper ridge, above normal temps, and downsloping west
winds, erred on the side of caution. Also plugged in warmer guidance
(MAV, NBM50) to nudge max temps up slightly. The deterministic
guidance falls toward the low end of the NBM envelope, so there is
room for additional nudges upward. This in turn would likely push RH
values lower and possibly necessitate an expansion of fire weather
headlines.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 438 PM CST Fri Feb 23 2024

Two main weather concerns exist in the extended range - one being
fire weather Sunday and Monday, and the other regarding a return to
winter on Tuesday. The upper ridge breaks down and flattens quite a
bit to start the week, resulting in quasi-zonal flow aloft for
Nebraska. Another developing surface warm front combines with
persistent downslope west flow and a couple H85 thermal ridges to
keep temperatures well above normal. Blended in some NBM 90%ile for
max temps Sun-Mon, with forecast values now essentially mimicking MEX
and ECX guidance. As with today and tomorrow, these values still lie
toward the bottom of the NBM envelope, so there is potential for
even warmer temps. The ECM EFI has high confidence (0.8/1) of
anomalously warm highs, especially Monday, while NAEFS guidance
suggest H85 temps to reach 97%ile of climo. Current official
forecast shows generally 60s on Sunday and 60s (west) 70s (east) on
Monday. Cannot rule out some record daily highs at IML, LBF, BBW on
Monday. Critically low humidity is likely Sunday for the southern 3
counties (Chase, Hayes, Frontier), although wind may be a bit more
marginal. Perhaps the greatest fire threat day during this stretch
comes Monday. Only a few spots are forecast to hit critical RH as of
now, but strong winds will be rather widespread. Given dormant fuels
across the area and 30-40 (45?) mph gusts, these conditions will be
more than conducive for rapid fire spread, even if humidity falls
short 5-10%. Trends will definitely be monitored for potential
future fire headlines.

A strong cold front crashes through the state early Tuesday on the
leading edge of a digging upper trough. The front passage itself may
be dry, but rapidly strengthening fgen forcing and moistening at H5-
7 should be enough to produce precipitation during the day. As H85
temps plummet to as low as -10C by 00z, thermal profiles will be
favorable for snow. The greatest potential for measureable, or at
least persistent, moisture lies across the northwest. With this
system being a quick-hitter, the potential for impactful
accumulations appears low. However, blustery winds will combine with
whatever snow or snow shower that develops and result in
significantly reduced visibility. The setup may also be conducive
for snow squalls as northerly gusts top 30 mph in the afternoon and
precip may be more showery in nature. Surface pressure rises of 20+
mb behind the cold front support the blustery winds. The synoptic
pattern quickly resets with a building upper ridge over the southern
Plains on Thursday. Temperatures should moderate and go back above
normal levels by the end of the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1140 PM CST Fri Feb 23 2024

Quiet and dry conditions are expected through Saturday with the main
aviation concern being some stronger winds during the afternoon
across the entire region. Westerly wind gusts up to 25 knots are
possible by mid-afternoon before diminishing around sunset.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Saturday afternoon for NEZ209-210-219.

&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Kulik
Hazardous weather outlook, Feb 23, 2:56 PM MST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
356 PM CST Fri Feb 23 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-242200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
356 PM CST Fri Feb 23 2024 /256 PM MST Fri Feb 23 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This evening and tonight.

Gusty winds and low relative humidity will continue to provide
elevated fire weather concerns this evening. Winds will become less
gusty after sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Saturday, Sunday, and Monday, elevated to near critical fire
weather conditions are expected due to low relative humidity and
windy conditions.

A Fire Weather Watch is in effect for Saturday from noon to 6 PM
CST for portions of southwest and north central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:18 PM MSTFire Weather WatchLBFChase, Frontier, Hayes, Lincoln, Perkins12 hr

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.